Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society, the Transactions of the American Mathematical Society (TRAN) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.43.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Exponential averaging for Hamiltonian evolution equations
HTML articles powered by AMS MathViewer

by Karsten Matthies and Arnd Scheel PDF
Trans. Amer. Math. Soc. 355 (2003), 747-773 Request permission

Abstract:

We derive estimates on the magnitude of non-adiabatic interaction between a Hamiltonian partial differential equation and a high-frequency nonlinear oscillator. Assuming spatial analyticity of the initial conditions, we show that the dynamics can be transformed to the uncoupled dynamics of an infinite-dimensional Hamiltonian system and an anharmonic oscillator, up to coupling terms which are exponentially small in a certain power of the frequency of the oscillator. The result is derived from an abstract averaging theorem for infinite-dimensional analytic evolution equations in Gevrey spaces. Refining upon a similar result by Neishtadt for analytic ordinary differential equations, the temporal estimate crucially depends on the spatial regularity of the initial condition. The result shows to what extent the strong resonances between rapid forcing and highly oscillatory spatial modes can be suppressed by the choice of sufficiently smooth initial data. An application is provided by a system of nonlinear Schrödinger equations, coupled to a rapidly forcing single mode, representing small-scale oscillations. We provide an example showing that the estimates for partial differential equations we derive here are necessarily different from those in the context of ordinary differential equations.
References
  • Dario Bambusi, Nekhoroshev theorem for small amplitude solutions in nonlinear Schrödinger equations, Math. Z. 230 (1999), no. 2, 345–387. MR 1676714, DOI 10.1007/PL00004696
  • Andrew B. Ferrari and Edriss S. Titi, Gevrey regularity for nonlinear analytic parabolic equations, Comm. Partial Differential Equations 23 (1998), no. 1-2, 1–16. MR 1608488, DOI 10.1080/03605309808821336
  • B. Fiedler and M. I. Vishik, Quantitative homogenization of global attractors for reaction-diffusion systems with rapidly oscillating terms, MSAP preprint (2000).
  • C. Foias and R. Temam, Gevrey class regularity for the solutions of the Navier-Stokes equations, J. Funct. Anal. 87 (1989), no. 2, 359–369. MR 1026858, DOI 10.1016/0022-1236(89)90015-3
  • P. Lochak and C. Meunier, Multiphase Averaging for Classical Systems, Applied Mathematical Sciences 72, Springer-Verlag, New York (1988).
  • Jerrold E. Marsden and Tudor S. Ratiu, Introduction to mechanics and symmetry, 2nd ed., Texts in Applied Mathematics, vol. 17, Springer-Verlag, New York, 1999. A basic exposition of classical mechanical systems. MR 1723696, DOI 10.1007/978-0-387-21792-5
  • K. Matthies, Homogenization of exponential order for elliptic systems in infinite cylinders, preprint (2000).
  • K. Matthies, Time-averaging under fast periodic forcing of parabolic partial differential equations: Exponential estimates, J. Differential Equations 174 (2001), 133-180.
  • A. I. Neĭshtadt, The separation of motions in systems with rapidly rotating phase, Prikl. Mat. Mekh. 48 (1984), no. 2, 197–204 (Russian); English transl., J. Appl. Math. Mech. 48 (1984), no. 2, 133–139 (1985). MR 802878, DOI 10.1016/0021-8928(84)90078-9
  • N. N. Nekhorošev, An exponential estimate of the time of stability of nearly integrable Hamiltonian systems, (Russian) Uspehi Mat. Nauk 32 (1977), no. 6 (198), 5–66.
  • A. Pazy, Semigroups of linear operators and applications to partial differential equations, Applied Mathematical Sciences, vol. 44, Springer-Verlag, New York, 1983. MR 710486, DOI 10.1007/978-1-4612-5561-1
  • Jürgen Pöschel, On Nekhoroshev estimates for a nonlinear Schrödinger equation and a theorem by Bambusi, Nonlinearity 12 (1999), no. 6, 1587–1600. MR 1726666, DOI 10.1088/0951-7715/12/6/310
  • Keith Promislow, Time analyticity and Gevrey regularity for solutions of a class of dissipative partial differential equations, Nonlinear Anal. 16 (1991), no. 11, 959–980. MR 1106997, DOI 10.1016/0362-546X(91)90100-F
  • B. Sandstede, A. Scheel, and C. Wulff, Bifurcations and dynamics of spiral waves, J. Nonlinear Sci. 9 (1999), no. 4, 439–478. MR 1700672, DOI 10.1007/s003329900076
  • P. Takáč, P. Bollerman, A. Doelman, A. van Harten, and E. S. Titi, Analyticity of essentially bounded solutions to semilinear parabolic systems and validity of the Ginzburg-Landau equation, SIAM J. Math. Anal. 27 (1996), no. 2, 424–448. MR 1377482, DOI 10.1137/S0036141094262518
  • M. Vishik, Attractors of evolution equations with rapidly oscillating terms, Proc. Internat. Conf. in Honor of R. Temam, Paris, to appear.
Similar Articles
Additional Information
  • Karsten Matthies
  • Affiliation: Mathematical Institute, University of Warwick, Coventry CV4 7AL, United Kingdom
  • Address at time of publication: FU Berlin, Institut für Mathematik I, Arnimallee 2-6, 14195 Berlin, Germany
  • MR Author ID: 653313
  • Email: matthies@maths.warwick.ac.uk, matthies@math.fu-berlin.de
  • Arnd Scheel
  • Affiliation: School of Mathematics, University of Minnesota, 206 Church St. S.E., Minneapolis, Minnesota 55455
  • MR Author ID: 319772
  • ORCID: 0000-0001-6667-3003
  • Email: scheel@math.umn.edu
  • Received by editor(s): October 8, 2001
  • Received by editor(s) in revised form: May 15, 2002
  • Published electronically: October 2, 2002
  • Additional Notes: The first author was supported by the Deutsche Forschungsgemeinschaft (DFG) under grant Ma 2351/1
    The second author gratefully acknowledges support from DAAD/Procope, Nr. D/0031082
  • © Copyright 2002 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 355 (2003), 747-773
  • MSC (2000): Primary 37K55, 37L10, 70K65; Secondary 35Q55, 70K70
  • DOI: https://doi.org/10.1090/S0002-9947-02-03143-4
  • MathSciNet review: 1932724